MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 14.0MM CANNULATED AWL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 14.0MM CANNULATED AWL
Model Number 03.010.041
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/10/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an intramedullary (im) nailing of the femur for rotational osteotomy of the femur on (b)(6) 2020, while getting the starting point in the femur for im nail, the tip of the cannulated awl broke off.It took about 30-40 minutes to retrieved the broken piece out of the patient as the surgeon had to make a larger incision in order to access the piriformis fossa where the fragment was lodge.The procedure was successfully completed with the use of an opening reamer.Patient status was unknown.Concomitant device reported: unknown guidewire (part # unknown, lot # unknown, quantity 1).This report is for one (1) 14.0mm cannulated awl.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Visual inspection: the 14.0 mm cannulated awl (p/n: 03.010.041, lot #: 1493547) was returned and received at us cq.Upon visual inspection, the tip of the cannulated awl was broken.The broken fragment was returned.A slight discoloration was observed on the device but has no impact on the device functionality.No other issues were identified with the returned device.Device failure/defect identified? yes.Dimensional inspection: no dimensional inspection can be performed due to post-manufacturing damage.Furthermore, the complaint relevant dimensions cannot be checked for dimensional accuracy, because of the design of the device.Document/specification review based on the date of manufacture the following drawings, reflecting the current and manufactured revision were reviewed 14 mm cannulated awl awl tip.Complaint confirmed? yes, the device received was broken.Hence confirming the allegation.Investigation conclusion the complaint condition is confirmed for the 14.0 mm cannulated awl (p/n: 03.010.041, lot #: 1493547).There is no indication that a design or manufacturing issue has caused the issue and hence the root cause cannot be determined.The potential cause could be due to unintended forces applied to the device.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history part: 03.010.041, lot: 1493547, manufacturing site: hägendorf, release to warehouse date: 10.May 2006.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
14.0MM CANNULATED AWL
Common Device Name
AWL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key9799810
Report Number2939274-2020-01164
Device Sequence Number653742
Product Code HWJ
UDI-Device Identifier10886982067142
UDI-Public(01)10886982067142
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.010.041
Device Catalogue Number03.010.041
Device Lot Number1493547
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2020
Initial Date Received by Manufacturer 02/10/2020
Supplement Date Received by Manufacturer03/17/2020
Initial Report FDA Received Date03/06/2020
Supplement Report FDA Received Date04/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - GUIDE/COMPRESSION/K-WIRES
Outcome Attributed to Adverse Event Required Intervention;